loading page

Comprehensive Analysis of Antibiotic-induced Agranulocytosis Using the Japanese Adverse Drug Event Report Database
  • Yuki Asai,
  • Takanori Yamamoto,
  • Yasuharu Abe
Yuki Asai
National Hospital Organization Mie Chuo Medical Center
Author Profile
Takanori Yamamoto
National Hospital Organization Mie Chuo Medical Center
Author Profile
Yasuharu Abe
National Hospital Organization Mie Chuo Medical Center
Author Profile

Abstract

Although infrequent, drug-induced agranulocytosis can be stimulated by antibiotics. Here, we analyzed the Japanese Adverse Drug Event Report database to identify profiles of antibiotic-induced agranulocytosis. Ten of 60 antibiotics showed signals for agranulocytosis; the reporting odds ratios (95% confidence intervals) for ampicillin/sulbactam, amikacin, cefmetazole, cefozopran, clindamycin, ciprofloxacin, imipenem/cilastatin, kanamycin, teicoplanin, and vancomycin were 2.65 (1.79–3.80), 2.49 (1.91–4.34), 4.48 (2.27–6.92), 2.77 (1.88–3.95), 1.64 (1.04–2.47), 2.01 (1.40–2.82), 2.78 (2.11–3.60), 6.05 (2.16–13.7), 2.05 (1.31–3.07), and 3.54 (2.73–4.54), respectively. The median times-to-onset of agranulocytosis for ampicillin/sulbactam, cefmetazole, cefozopran, clindamycin, imipenem/cilastatin, kanamycin, teicoplanin, and vancomycin were 20, 6, 10, 16, 12, 3, 18, and 13 days, respectively. The 95% confidence intervals of the Weibull shape parameter β for these antibiotics were over and excluded 1, indicating that the antibiotics were the wear out failure type. These findings provided insights into the characteristics of antibiotic-induced agranulocytosis.